Maryland, 2007

Damaging Winds in Maryland, July 29, 2007

July 29, 2007 · NWS LWX · 3 events in 3 counties and zones

A cold front combined with an upper level low pressure system to trigger numerous showers and thunderstorms central Maryland during the afternoon and evening of July 29th. Several of these storms became severe, producing damaging winds in Prince Georges and Frederick Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front combined with an upper level low pressure system to trigger numerous showers and thunderstorms central Maryland during the afternoon and evening of July 29th. Several of these storms became severe, producing damaging winds in Prince Georges and Frederick Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 10:30 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 29, 10:30 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SUN JUL 29 2007

.SYNOPSIS...
A STALLED FRONT ACROSS NORTHERN VIRGINA WILL MOVE SLOWLY SOUTH AND
TRACK SOUTH OF THE REGION BY TUESDAY NIGHT. IN THE MEANTIME...SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO TRACK ALONG THE FRONTAL
BOUNDARY...SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN TODAY.
HIGH PRESSURE WILL BUILD INTO THE AREA FOR TUESDAY NIGHT AND KEEP
THE AREA MOSTLY DRY INTO THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK BOUNDARY HAS SLIPPED THROUGH BALTIMORE AND DC...AND WAS
LOCATED FROM ABOUT THE NORTHERN CHESAPEAKE BAY TO LOWER SOUTHERN
MARYLAND TO CENTRAL VIRGINIA LATE THIS MORNING. EARLIER MASS OF
CONVECTION THAT AFFECTED NORTHERN MARYLAND HAS SHIFTED EAST...BUT
ADDITIONAL ACTIVITY IS ALREADY BEGINNING TO DEVELOP OVER MARYLAND.

DONT EXPECT THE BOUNDARY TO MOVE MUCH FOR THE REST OF TODAY. IT
WILL SERVE AS ONE FOCUSING MECHANISM FOR CONVECTION...AS WILL THE
UPPER LEVEL TROUGH OVER THE AREA. OTHER MESOSCALE INFLUENCES WILL BE
AT PLAY TOO. SHOULD EXPERIENCE A DECENT COVERAGE OF CONVECTION
THIS AFTERNOON...HIGHEST ACROSS NORTH AND WEST MARYLAND AND THE
EASTERN WEST VIRGINIA PANHANDLE (BASED ON RADAR TRENDS AND 12Z
GUIDANCE) WHERE LIKELY POPS WILL BE IN PLACE. CHANCE POPS WILL
RESIDE ELSEWHERE.

12Z KIAD RAOB MODIFIED FOR 86/68 SHOWED A VERY MOIST AND
MODERATELY UNSTABLE ATMOSPHERE. PRECIPITABLE WATER VALUE HAD
INCREASED TO ABOUT 1.9 INCHES...AND MODIFICATION YIELDED ABOUT 2500
J/KG OF SURFACE BASED CAPE. 0 TO 6 KM SHEAR...WHILE IN THE WEAK
CATEGORY...WAS BIT BETTER THAN RECENT DAYS TOO /UP TO 25 KT/.
THEREFORE...IN ADDITION TO A HEAVY RAINFALL THREAT DUE TO HIGH
PRECIPITABLE WATER VALUES AND RELATIVELY SLOW STORM MOTION (10 KT
OR LESS)...THERE WILL BE AN ISOLATED SEVERE RISK AS WELL MAINLY
DUE TO THE HIGH CAPE ENVIRONMENT. THIS COULD SUPPORT ISOLATED
DAMAGING WET MICROBURST WINDS. HWO WILL CONTINUE TO HIGHLIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
COLD FRONT WILL BEGIN TO PUSH SOUTH ACROSS REGION AS ANOTHER
SURFACE LOW TRACKS NORTHEAST ON MONDAY. PWATS BEGIN TO LOWER SO
THREAT OF HEAVY RAIN REDUCED BUT STILL AN ISOLATED SEVERE STORM
POSSIBLE MONDAY AFTERNOON. WILL KEEP SLIGHT CHC POPS IN FORECAST
TONIGHT AND THEN INCREASE TO CHANCE FOR MONDAY WITH NEXT SFC
WAVE TRACKING NE ACROSS EASTERN ZONES. MET MOS LOOKED TOO
LOW...MOST MOS GNDC COMPARABLE. BLENDS TAKEN...WEIGHTED TWD HIER
VALUES FOR BOTH MIN AND MAX T.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
LONG TERM...
THE BIG CHANGE TO THE EXTENDED IS THE INCREASE IN DAILY HIGHS
THROUGHOUT THE FORECAST PERIOD. ALL LATEST MED AND LONG RANGE
GUIDANCE WENT UPWARDS OF 5 DEGREES WARMER THAN PREV RUNS FROM
TUES THRU SAT OF NEXT WEEK. GFS DEVELOPS A CLOSED UPPER HIGH
PRESSURE AREA OVER THE MID MISSISSIPPI VALLEY DURING THE EARLY
PART OF THE WEEK. AS THE RIDGE BUILDS OVER THE GREAT LAKES REGION
OVER THE MIDDLE PART OF THE WEEK...THE RESULT WILL BE A
REINTRODUCTION TO SUMMERLIKE TEMPS ACROSS THE MID ATLANTIC. THE
UPPER TROUGH WILL SLOWLY MOVE OFF THE ATLANTIC AND NORTHEAST COAST
THROUGH THE EARLY PART OF THE WEEK...KEEPING A SHARP GRADIENT OF
CLOUD COVER AND POSSIBLE PRECIP FOR REGION CLOSER TO THE COAST MON
AND TUES...WITH DRIER CONDITIONS...CLEARING SKIES AND WARMER TEMPS
INLAND.

THE NAM ESSENTIALLY DRIES HAS AN EVEN SLOWER EXIT FOR THE UPPER
TROF...THOUGH IT DRIES OUT THE REGION FOR EFFICIENTLY WITH A FEW
DIURNAL SHRA/TSRA ACTIVITY DEVELOPING AND PUSHING SOUTHWARD THROUGH
THE WESTERN HALF OF THE CWA. IT LOOKS AS THOUGH THE UPPER LOW OVER
THE TX/LA REGION WILL NOT BE OF MUCH CONSEQUENCE TO AREAS OUTSIDE
THE DEEP SOUTH. BESIDES AN EFFICIENT MOISTURE RETURN THROUGHOUT THE
SOUTHEAST AND SCATTERED ACTIVITY IN THE WARM CORRIDOR SOUTH OF THE
STATIONARY FRONT...THE SFC HIGH PRESSURE WILL DRY OUT THE OHIO RIVER
VALLEY INTO THE MID ATLANTIC FOR MUCH OF NEXT WEEK...INTO THE LATTER
PART OF THE WEEK. LATEST GFS RUN KEEPS THE STRONG UPPER CENTRAL
CANADIAN TROF WELL TO THE NORTH...WITH THE ASSOCIATED COLD FRONT
PASSING TO THE NORTH BY THE END OF NEXT WEEK...WEAKENING AS ZONAL
FLOW DEVELOPS ACROSS THE REGION...BRINGING MORE STABILITY TO THE
REGION UNTIL ANOTHER POSSIBLE WAVE DEVELOPS ACROSS THE UPPER MIDWEST
BY THE END OF NEXT WEEKEND.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE THROUGH THIS
AFTERNOON. WILL LIKELY HIT MOST TAFS INCLUDING THE HUBS HARDER IN
THE 18Z ISSUANCE WITH AT LEAST SOME MVFR CONDITIONS. A WEAK FRONT
HAS SLIPPING SOUTHEAST THROUGH THE TERMINALS...SO WINDS WILL
PRIMARILY BE FROM THE EAST OR NORTHEAST TODAY.

LCL RESTRICTIONS W/IN ANY TSTM FOR MONDAY ALSO. VFR CONDITIONS
EXPECTED TUE-FRI.

&&

.MARINE...
WINDS MAINLY FROM THE EAST FOR THE REST OF TODAY...BUT 10 KT OR
LESS.

NO FLAGS XPCTD...BUT TSRA CUD YIELD LCLLY HIER WNDS/WVS... AND
MAY NECESSITATE SMW.

NO FLAGS EXPECTED IN THE EXTENDED WITH HIGH PRESSURE BUILDING INTO AREA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...RW
NEAR TERM...BPP
SHORT TERM...RW
LONG TERM...GMS
AVIATION...BPP/GMS/RW
MARINE...BPP/GMS/RW
Hazardous weather outlook, Jul 29, 10:34 AM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1134 AM EDT SUN JUL 29 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1134 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION THIS AFTERNOON. DUE TO HIGH MOISTURE CONTENT AND WEAK
STEERING WINDS ALOFT...STORMS WILL MOVE SLOWLY AND WILL BE CAPABLE
OF PRODUCING VERY HEAVY RAINFALL. IN ADDITION...ONE OR TWO
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WINDS
WILL BE THE PRIMARY THREAT IN ANY SEVERE THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY. A
FEW OF THE STORMS MAY BECOME SEVERE WITH A THREAT OF LOCALLY
DAMAGING WINDS...HAIL...AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 29, 8:11 AM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
911 AM EDT SUN JUL 29 2007

MDZ007-291400-
HARFORD MD-
911 AM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM TO AFFECT NORTHERN HARFORD COUNTY...

AT 911 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CARDIFF...MOVING EAST AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH...IN ADDITION TO FREQUENT LIGHTNING AND HEAVY RAINFALL.

THE COMMUNITIES OF SCARBORO AND DARLINGTON WILL BE AFFECTED BY THIS
STORM.

PELOQUIN
Local storm report, Jul 29, 8:44 AM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
944 AM EDT SUN JUL 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     ROMNEY                  39.35N 78.76W
07/28/2007                   HAMPSHIRE          WV   TRAINED SPOTTER

            TREES DOWN

0625 AM     TSTM WND DMG     BEL AIR                 39.53N 76.35W
07/29/2007                   HARFORD            MD   EMERGENCY MNGR

            ROOF TORN OFF BUILDING IN DOWNTOWN BEL AIR.

&&

HTS
Special weather statement, Jul 29, 11:44 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1244 PM EDT SUN JUL 29 2007

WVZ054-291730-
PENDLETON WV-
1244 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON COUNTY...

AT 1244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHEAST OF DEER RUN...NEARLY STATIONARY.

THIS STORM WILL PRODUCE TORRENTIAL DOWNPOURS...AND MAY ALSO PRODUCE
SMALL HAIL AND WIND GUSTS TO 40 MPH.

THE COMMUNITY OF DEER RUN WILL BE AFFECTED BY THIS STORM.

PELOQUIN
Special weather statement, Jul 29, 11:58 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 PM EDT SUN JUL 29 2007

DCZ001-MDZ013-291745-
DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-
1258 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM TO AFFECT PORTIONS OF THE DISTRICT OF
COLUMBIA AND WESTERN PRINCE GEORGES COUNTY...

AT 1258 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BOLLING AIR FORCE BASE...MOVING EAST AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS
TO 35 MPH.

THE COMMUNITIES OF OXON HILL...MARLOW HEIGHTS...CORAL HILLS...CAMP
SPRINGS...ANDREWS AFB...FRIENDLY AND CLINTON WILL BE AFFECTED BY THIS
STORM.

PELOQUIN

The radar

The Sterling radar (KLWX), 47 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
July 29, 12:40 PM EST
Where
Prince George'S County, Oxon Hill
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.800, -77.000

An off duty NWS Employee reported large tree branches down in Oxon Hill, MD.

Thunderstorm Wind, Frederick

When
July 29, 4:38 PM EST to 4:40 PM EST
Where
Frederick County, Frederick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.420, -77.420

Law Enforcement reported trees down in the city of Frederick as well as the southeast section of the county.

Thunderstorm Wind, Washington

When
July 29, 5:50 PM EST to 5:55 PM EST
Where
Washington County, Maugansville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.680, -77.750

Law Enforcement reported trees down in near Maugansville, MD.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47614, 47612, 47613.